Illinois, 2001

Flood in Illinois, July 18, 2001

July 18, 2001 · NWS DVN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 1:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 1:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT WED JUL 18 2001

MAIN CHALLENGES THIS FORECAST ARE PRECIP CHANCES AND WHETHER OR
NOT TO HOIST HEAT ADVISORY.

LATEST SFC AND MSAS ANALYSIS SHOWING MESS OF SYNOPTIC AND OUTFLOW
BOUNDARIES ACRS THE HEARTLAND...BUT WILL TRY AND FOCUS ON FEW OF
THE MAIN PLAYERS. ONCE SUCH BOUNDARY GENERALLY STRETCHES FROM
NORTHWEST IA...SOUTHEAST THROUGH CENTRAL DVN CWA. ANOTHER LIES MORE
TO THE SOUTH...FROM THE NE/NORTH CENTRAL KS BORDER...EXTENDING EAST-
SOUTHEAST ACRS NORTHERN MISSOURI. BOTH FEATURES...ESPECIALLY
SOUTHERN ONE ACTING AS DPT POOLING MECHANISM...AS WELL AS SOME
MOISTURE/THTA-E CONVERGENCE. EYES TO THE WEST WATCHING CONVECTIVE
COMPLEX ACRS SOUTHWEST INTO SOUTH CENTRAL IA. FEEL MOST INTENSE
STORMS WILL CONTINUE TO FEED SOUTHEAST INTO NORTH CENTRAL
MO BACK TOWARD BETTER LLVL THTA-E IN-FEED...BUT SOME ACTIVITY SHOULD
MOVE MORE EASTERLY ALONG LATEST RUC INDICATED THTA-E GRADIENT AND
H7-H3 MB THICKNESSES...ACRS THE SOUTHERN THIRD OF THE CWA THIS
MORNING. MSAS PRESSURE FALLS AND MOISTURE CONVERGENCE ACRS
SOUTHEAST IA/WEST CENTRAL IL...AND NORTHEAST MO ALSO SUPPORT
INCREASED POPS ACRS THE SOUTH THIS MORNING. W/V LOOP SHOWING VORT
COMPLEXES OVER NE AND KS...WITH LINEAR THUNDERSTORM COMPLEX FLAMING
UP ACRS NORTHWEST IA AHEAD OF NE VORT. SHORT RANGE MODELS...IN
VARYING WAYS OF COURSE...BRING NE VORT OVER IA THROUGH 18Z...AND
ENHANCE IT CONVECTIVELY(ESPECIALLY AVN)...BEFORE IT PROPAGATES
BACK SOUTHEAST ALONG LLVL MOISTURE POOL TOWARD THE OH RVR VALLEY
THIS EVENING. THUS WOULD FEEL SOME OF THE NORTHWEST IA ACTIVITY
WILL EVENTUALLY AFFECT CENTRAL AND SOME NORTHERN PORTIONS OF THE CWA
TODAY AS WELL...THUS WILL INCREASE POPS ALMOST CWA WIDE. WARM MID
LEVELS NOT HAVING MUCH AFFECT ON SQUELCHING THUNDERSTORM COMPLEXES...
AND DVN CWA TO CONTINUE TO LIE ON EDGE OF WARMER H7 THERMAL RIDGE
ANYWAY. DON'T HAVE TO MENTION THAT GOOD CAPES AND INSTABILITY ARE
ALREADY IN PLACE...PLUS RIGHT REAR EFFECT OF H25 70-80 KT JET MAX
ALSO TO ADD SOME UVV PUNCH AROUND 18Z TODAY AS WELL...SO COULD BE AN
ACTIVE DAY.

WILL BANK ON CONVECTIVE DEBRIS AND PRECIP TO TO LIMIT DAYTIME
HEATING OF AMBIENT TEMPS...SO AS NOT TO REACH HEAT ADVISORY
CRITERIA. EVEN WITH MID TO UPPER 70 DPTS...STILL NEED AMBIENT TEMPS
TO GET INTO THE LOWER TO MID 90S. WE WILL BE CLOSE HOWEVER...AND IF
DEBRIS/PRECIP CLEARS IN TIME EARLY THIS AFTERNOON...ADVISORY MAY NEED
TO BE HOISTED.

SHORT RANGE MODELS THEN SHOW LITTLE CHANGE IN UPPER AIR PATTERN
THROUGH END OF PERIOD...WITH UPPER RIDGE MAINTAINING ITS AXIS OVER
THE UPPER MS RVR VALLEY THROUGH 12Z FRI. MODEL DISCREPANCIES
CONTINUE WITH HANDLING OF RIDGE RIDING VORT PIECES IN LATER
PERIODS...BUT RING OF FIRE PATTERN SHOULD CONTINUE. WITH DVN CWA
CONTINUING TO LIE ON SOUTHERN PERIPHERY...WARRANTS CHANCE FOR
ALMOST EVERY PERIOD...MUCH LIKE ONGOING PACKAGE ALREADY ADVERTISING.
AFTER TODAYS ACTIVITY...MCS SPAWN PARAMETERS COME TOGETHER ACRS
NORTH CENTRAL KS TONIGHT...WITH COMPLEX...IF IT DEVELOPS...LOOKING TO
MOVE ACRS NORTH HALF OF MO. BUT LLVL THERMAL/THTA-E GRADIENT ACRS
NORTHERN IA WITH VORT DISTURBANCE ALOFT...COULD BRING CHANCE FURTHER
NORTH FROM EAST SOUTH DAKOTA...TO SOUTHWEST WI. WILL CONTINUE
NOCTURNAL 30 POPS UP NORTH.

NO CHANGES TO THE EXTENDED FORECAST PERIOD FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, Jul 18, 4:30 AM CST, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT WED JUL 18 2001

...HUMID WITH ROUNDS OF SHOWERS AND THUNDERSTORMS TODAY...

AN UPPER LEVEL DISTURBANCE WILL PULL OUT OF NEBRASKA AND MOVE OVER
IOWA TODAY. THIS SYSTEM WILL MOVE OVER A VERY WARM AND HUMID AIR MASS
IN PLACE ACROSS IOWA AND NORTHWEST ILLINOIS. AS IT DOES...ITS
INHERENTLY INDUCED UPWARD VERTICAL MOTIONS WILL CREATE ROUNDS OF
SHOWERS AND THUNDERSTORMS OVER THE AREA. UPWARD VERTICAL MOTIONS
WILL ALSO BE PROVIDED BY A DEPARTING JET STREAK...MOVING ACROSS JUST
TO THE NORTH OVER MINNESOTA AND WISCONSIN. THIS UPPER AIR DISTURBANCE
HAS ALREADY KICKED UP COMPLEXES OF SHOWER AND THUNDERSTORMS OVER WEST
AND CENTRAL IOWA...AND THIS ACTIVITY WILL PROPAGATE INTO EAST IOWA
THIS MORNING ALONG A THERMAL BOUNDARY...DRAPED WEST TO EAST ACROSS
CENTRAL IOWA. THESE STORMS HAVE SHOWN A WEAKENING TREND AS THEY TRY
AND PUSH EAST TOWARD EAST IOWA...BUT AS THE DAY PROGRESSES ADDITIONAL
STORMS MAY FLARE UP OR STRENGTHEN OVER THE AREA. ANOTHER CONCERN IS
STRONG THUNDERSTORMS OVER FAR SOUTHERN MINNESOTA WHICH MAY MOVE
SOUTHEAST OVER THE AREA.

WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE...A FEW STORMS TODAY
MAY STRENGTHEN TO SEVERE LIMITS AS THEY FEED ON HIGH AMOUNTS OF
AVAILABLE POTENTIAL ENERGY IN THE ATMOSPHERE. THE MAIN SEVERE
CONCERN IS IF SOME STORMS GATHER MOMENTUM AND GENERATE DAMAGING WIND
GUSTS OF 60 TO 70 MPH. ALSO...IF A STORM CAN PULSE UP AND MAINTAIN
A STRONG UPDRAFT...HAIL UP TO AN INCH IN DIAMETER MAY BE POSSIBLE...
ALTHOUGH THE WARM VERTICAL COLUMN OF THE ATMOSPHERE IN PLACE OVER
THE AREA WILL CAUSE CONSIDERABLE MELTING OF ANY HAIL STONE THAT
FALLS TOWARD TO THE SURFACE. WITH THE HIGH AMOUNTS OF MOISTURE IN
THE ATMOSPHERE...ANY THUNDERSTORM MAY WRING OUT LOCALLY HEAVY
RAINFALL. ANY LOCATION THAT RECEIVES REPEATED THUNDERSTORM
ACTIVITY...MAY EXPERIENCE RAINFALL AMOUNTS OF 1 TO 2 INCHES BY THIS
EVENING. AREAS MOST FAVORABLE FOR RECEIVING HEAVY RAIN THIS MORNING
ARE ALONG AND SOUTH OF A FAIRFIELD...TO ROSEVILLE LINE. ALSO STORMS
MOVING OUT OF MINNESOTA MAY PRODUCE LOCALLY HEAVY RAIN NORTH OF A
VINTON...TO MOUNT CARROLL LINE.

VERY HUMID CONDITIONS WILL BE ON TAP FOR TODAY...AS INDICATED BY
DEWPOINTS IN THE MID TO UPPER 70S. THESE CONDITIONS WILL CREATE
GREAT DISCOMFORT...AND ANY OUTDOOR ACTIVITIES SHOULD BE LIMITED OR
POSTPONED. IF THE CLOUDS AND SHOWERS CLEAR FOR ANY EXTENDED PERIOD OF
TIME TODAY AND AMBIENT TEMPERATURES WARM WELL INTO THE 90S...A HEAT
ADVISORY MAY BE ISSUED.

ADDITIONAL THUNDERSTORM COMPLEXES MAY FIRE AGAIN TO THE WEST TONIGHT
OVER KANSAS AND NEBRASKA...AND MOVE EAST. THESE STORMS MAY EVENTUALLY
AFFECT THE LOCAL AREA LATER TONIGHT AND POSSIBLY PRODUCE SEVERE
WEATHER...SO STAY TUNED FOR LATER UPDATES AND FORECASTS.

SPOTTER ACTIVATION IS POSSIBLE TODAY...AND AGAIN TONIGHT. LOCAL
OFFICIALS AND SPOTTERS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES
AND THE DEVELOPMENT OF SEVERE WEATHER.  PLEASE FORWARD ANY REPORTS OF
SEVERE OR NEAR SEVERE WEATHER TO NWS _QUAD CITIES...THE INFORMATION IS
VERY MUCH APPRECIATED.

JDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bureau

When
July 18, 8:00 AM CST to 10:00 AM CST
Where
Bureau County, Princeton
Reported by
NEWSPAPER
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Strong thunderstorms brought torrential rainfall, with 2.25 inches falling in Princeton as reported by a trained storm spotter. A spokesman for the Princeton Street Department was quoted as saying it was the first time in 18 years that he could remember most of Main Street flooding during a storm. The storm drains could not keep up, which was mostly attributed to grass clippings being blown into the street gutters. A car stalled in high water at the intersection of South Main Street and Boyd Avenue. The occupants pushed the car to higher pavement and then called for help. Nobody was injured. The water level was described by one of the occupants as "up to the truck bumpers deep".

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263864.